Florida, 2004

Hail in Florida, June 5, 2004

June 5, 2004 · NWS JAX · 1 event in 1 county or zone

Fort Clinch NPS reported nickel size hail

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Fort Clinch NPS reported nickel size hail

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 5, 1:55 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 5, 1:55 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT SAT JUN 5 2004

...SLIGHT RISK OF SEVERE STORMS REMAINDER OF AFTN/EARLY EVENING...

.CURRENTLY...LATEST SFC ANALYSIS SHOWS BEST INSTABILITY OVER SRN
2/3RDS OF THE FORECAST AREA. SFC CAPE ON THE ORDER OF 2500-3000 J/KG.
EXPECT ISOLD STORMS TO PRODUCE SOME LARGE HAIL AND NEAR SEVERE WIND
GUSTS DUE TO DRIER AIR ALOFT AND SOMEWHAT FAVORABLE STORM
ORGANIZATION. BEST CHANCE OF SEVERE WOULD LIKELY BE NEAR ANY
BOUNDARIES.

.SHORT TERM...GIVEN ABOVE PICTURE COVERAGE OF STORMS EXPECTED TO BE
GREATEST LATE THIS AFTN AND EVENING ACROSS THE SRN AND ERN PORTIONS
OF FORECAST AREA. CONVECTION ACTIVITY IS BEING PARTLY ENHANCED BY
SHORTWAVE OVER SRN AL/SW GA SLOWLY MOVING SEWD. WILL GO WITH HIGH
END SCT POPS OVER COASTAL GA AREA FOR TONIGHT AND TAPERING TO
SLIGHT CHANCE INTO SUWANNEE VALLEY AREA. ANOTHER ROUND OF MOSTLY
AFTN CONVECTION EXPECTED SUN WITH A FEW IMPULSES IMPACTING FORECAST
AREA AND CYCLONIC FLOW ALOFT. STORMS MAY GET AN EARLY START IN SW
FORECAST AREA BASED ON PERSISTENCE AND MESO-ETA PROGS. FOR MON...
BETTER FORCING ALOFT AND DEEPER LAYER MOISTURE NOTED IN BOTH ETA AND
GFS. HAVE THEREFORE GONE WITH LIKELY POPS ALL ZONES WITH BEST CHANCES
AGAIN IN THE AFTN/EVENING DUE AS ATMOS DESTABILIZES. LOWER COVERAGE
OF SHOWERS AND STORMS LOOKS MORE PROBABLE FOR TUE AS RIDGE ALOFT
BUILDS AND SHORTWAVE ENERGY IS WEAKER. IN ADDITION...SFC RIDGE BUILDS
ACROSS N FL BY THEN. NOTED THAT GFS MAY BE A LITTLE OVERDONE WITH
DEEP LAYER MOISTURE WITH LATEST RUNS TRENDING TOWARD LOWER MEAN LAYER
RH. BLEND OF GUIDANCE TEMPS LOOKS BEST AT THIS POINT.

&&

.MARINE...WILL DROP THE EXERCISE CAUTION AND RE-COMBINE THE NEAR AND
OFFSHORE WATERS INTO ONE GROUP AS WINDS HAVE DECREASED TO THE 10-15 KT
RANGE AT ALL AREA BOUYS. SEAS ARE RUNNING 1-3 FT. WINDS WILL BECOME
MORE SOUTHWEST TONIGHT...THEN SOUTHERLY SUNDAY AFTN AS HIGH PRESSURE
RIDGES OVER THE WATERS FROM THE SOUTH. STATUS-QUO FORECAST THROUGH MID-
WEEK WITH SLY WINDS 15 KTS OR LESS AND 2-3 FT SEAS. WINDS MORE ELY
NEAR THE COAST EACH AFTN AS THE SEABREEZE DEVELOPS.

&&

.LONG TERM...WED-SAT. GUIDANCE SHOWS 5H RIDGE IS OVER THE SE
STATES AND TROUGH OVER THE WRN U.S. AT THE BEGINNING OF THE PERIOD.
SFC RIDGE WILL BE LOCATED ACROSS THE N FL/S GA AREA. RIDGE ALOFT
APPEARS TO WEAKEN W/TIME RESULTING IN WEAKER CAP AND BETTER INFLOW OF
MOISTURE FROM THE S AND SW...THUS GFS TRENDS TOWARD HIGHER MOISTURE
LEVELS INTO SAT. THIS SHOULD CONTINUE CHANCE POPS FOR THE MOST OF THE
WEEK WITH SLIGHTLY MORE ACTIVITY AFFECTING THE E COAST COUNTIES BY
THE END OF THE PERIOD AS THE SFC RIDGE SHIFTS INTO CENTRAL FL.

.PRELIMINARY POINT TEMPS/POPS...
AMG 69 89 68 88 / 20 50 30 60
SSI 73 85 72 85 / 40 50 20 60
JAX 70 89 70 87 / 20 40 20 60
SGJ 72 86 72 84 / 20 50 20 60
GNV 69 88 69 88 / 20 50 30 60
OCF 69 88 69 88 / 20 60 30 60
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PUBLIC...SHASHY
ENYEDI...MARINE/FIRE WX
Hazardous weather outlook, Jun 5, 11:10 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 PM EDT SAT JUN 5 2004

AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-061000-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-
ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-
PIERCE-PORT OF JACKSONVILLE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-
UNION-WARE-WAYNE-
1210 PM EDT SAT JUN 5 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON
AND PERSIST INTO THE EVENING. THE STORMS WILL BE MOST NUMEROUS OVER
FLORIDA AND ALSO NEAR THE EAST COAST WHERE THE SEABREEZE FRONT WILL
FORM AND COLLIDE WITH CONVECTION MOVING IN FROM THE WEST. ISOLATED
STRONG TO SEVERE STORMS ARE POSSIBLE WITH STRONG WIND GUSTS...HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.
STORMS WILL MOVE EAST TO NORTHEAST AROUND 15 TO 20 MPH.

IF OUTDOORS THIS AFTERNOON...PLEASE SEEK SUBSTANTIAL SHELTER IF
STORMS MOVE INTO YOUR AREA. REMEMBER...LIGHTNING CAN STRIKE SEVERAL
MILES AWAY FROM THE PARENT THUNDERSTORM AND GUSTY WINDS CAN PRECEDE
ANY THUNDERSTORM AS IT MOVES INTO THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING
MAINLY OVER INTERIOR ZONES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO BE ON ALERT TODAY DUE TO THE RISK OF
SEVERE WEATHER. PLEASE SELF ACTIVATE IF WARNINGS ARE ISSUED FOR YOUR
AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ENYEDI/ARS

In the hours before

Special weather statement, Jun 5, 3:43 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
443 PM EDT SAT JUN 5 2004

FLZ023-GAZ164-052130-
BAKER FL-CHARLTON GA-
443 PM EDT SAT JUN 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BAKER AND CHARLTON
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 530 PM
EDT...

AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER TAYLOR...OR ABOUT 24
MILES SOUTHEAST OF FARGO...MOVING EAST AT 10 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND TAYLOR...MONIAC
AND ST. GEORGE THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jun 5, 3:54 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
454 PM EDT SAT JUN 5 2004

FLZ021-052145-
SUWANNEE FL-
454 PM EDT SAT JUN 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 545 PM EDT...

AT 454 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF NEWBURN...OR ABOUT 9
MILES WEST OF LIVE OAK...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBURN...LIVE OAK...
MCALPIN...HOUSTON AND WELLBORN THROUGH 545 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jun 5, 4:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
508 PM EDT SAT JUN 5 2004

FLZ024-052200-
NASSAU FL-
508 PM EDT SAT JUN 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 600 PM EDT...

AT 508 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 17 MILES WEST OF CALLAHAN...MOVING EAST
AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
NASSAU VILLAGE-RATLIFF...CALLAHAN AND YULEE THROUGH 600 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jun 5, 4:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
527 PM EDT SAT JUN 5 2004

FLZ025-052215-
DUVAL FL-
527 PM EDT SAT JUN 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN DUVAL
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 615 PM
EDT...

AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
20 MILES WEST OF JACKSONVILLE INTERNATIONAL TO 12 MILES NORTHEAST OF
OCEANWAY...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF
CALLAHAN TO 6 MILES SOUTHWEST OF FERNANDINA BEACH...MOVING EAST AT 15
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND OCEANWAY AND JACKSONVILLE INTERNATIONAL THROUGH 615 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Special weather statement, Jun 5, 4:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
542 PM EDT SAT JUN 5 2004

FLZ024-052230-
NASSAU FL-
542 PM EDT SAT JUN 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN RE-ISSUED FOR NASSAU COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 630 PM EDT...

AT 542 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES NORTH OF FERNANDINA BEACH TO 6 MILES SOUTHWEST OF CALLAHAN...
OR ALONG A LINE EXTENDING FROM DUNGENESS TO 6 MILES SOUTHWEST OF
CALLAHAN...MOVING SOUTHEAST AT 5 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND CALLAHAN...YULEE...NASSAU
VILLAGE-RATLIFF...FERNANDINA BEACH AND AMELIA CITY THROUGH 630 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jun 5, 4:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
557 PM EDT SAT JUN 5 2004

FLZ033-052245-
ST. JOHNS FL-
557 PM EDT SAT JUN 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 645 PM EDT...

AT 557 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER DURBIN...OR ABOUT 6
MILES WEST OF GUANA RIVER STATE PARK...MOVING EAST AT 15 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PONTE
VEDRA BEACH...PALM VALLEY...DURBIN...SAWGRASS...GUANA RIVER STATE
PARK AND SOUTH PONTE VEDRA BEACH THROUGH 645 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS

The radar

The Jacksonville radar (KJAX), 31 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nassau

When
June 5, 5:00 PM EST
Where
Nassau County, Fernandina Beach
Measured
0.88 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
30.667, -81.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397250.